Ask an Eye Doctor and Get an Answer ASAP
Hello and thanks for your question. Are you available to chat?
Yes, coming off Diamox can certainly have some side effects. Your body has become used to a powerful medicine that causes major fluid and electrolyte shifts in your body. Now that your body doesn't have that medicine, it has to, in a sense, learn to regulate itself again as it once did.
That's a relief. I only went to opthamologist next week to get the ok to stop the drug and I have been feeling a little flat since the weekend. And my eyes do feel heavy. It makes sense because i know that diamox made me so sick when I first started for it to sort of come full circle. Do you know how long I might expect to feel like this?
I think the length of these symptoms is quite individual to each person, depending on how long you've been on the drug, the dose, your body weight, and your clinical response to the drug itself. Most people who experience these withdrawal symptoms are able to get through them within a week or two, but if it persists, you may consider speaking to your doctor about tapering off of it over 3-4 week.
I have been coming off the drug for the last 3 months. Started on 1000 daily initially for 2 months, then down to 750 then down to 500 and i have been on 250 for the past month and now am off the drug. So I am no longer on any dose at all. Does that still make sense that I would still be suffering a withdrawal of some sort?
Yes, it does. Your body still downregulates its handling of fluid and electrolytes no matter how much drug you're on and 250mg is still a significant dose compared to nothing. I think for the most part you'll find that after 1-2 weeks, you'll be through these symptoms, but you said it very well, going on the drug is kind of a shock to the system and going off can be equally as jolting.
Thank you so much for answering that for me. It is a relief that I havent suddenly gone back to having the condition in 4 days when I know that isnt the case. I suspected it was the drug withdrawal. I might just relax now and wait the couple of weeks for it all to settle down again. Thank you for your help. I feel relieved that my hunch appears to be right. I will monitor now and ope it all calms down. Thanks again Dr.
You're welcome. Do you have any further questions about this topic that I can help you with?
I think you have helped with my initial concern. Can you tell me though, although I will be monitored on a 3 monthly basis, is it a common occurance for IIH to return? And the need to go back on Diamox is a possibility. Is it also a fair bet that keeping weight off will help my cause?
Depending on how well the risk factors are controlled, IIH can creep back up, but in your case, having lost the 25kg is a pretty good feather in your cap and hopefully you should be just fine. Although, unfortunately, it's always a possibility that it recurs and another Diamox treatment may need to be in order. I suspect that the weight loss will keep this away though.
Thankyou. Have a good day :)
I am happy to be able to help you today. I will also be happy to answer any other questions until you have the information you need.
If you would be so kind, please help me get credit for my efforts in answering your questions and press the ACCEPT button for this encounter; this allows part of the funds that you have deposited to the website to be released for my efforts to assist you. This does not end our conversation, however-we can continue to discuss any of your concerns without further charges until you are satisfied.
Any positive feedback and/or bonus you may feel prompted to provide would be welcomed and is appreciated. Thanks for your inquiry!
My opinion is solely informative and does not constitute a formal medical opinion or recommendation. For a formal medical opinion and/or recommendation you must see an eye doctor.
I noticed you hadn't left our chat session. Was there anything else you needed?
No sorry. I had to leave for a second. Thankyou.